Nebraska, 2002

Damaging Wind in Nebraska, July 24, 2002

July 24, 2002 · NWS FSD · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 24, 9:40 AM CST, 3 hours 53 minutes earlier.

Area forecast discussion, Jul 24, 9:40 AM CST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1040 AM CDT WED JUL 24 2002

NEW MODELS STILL POINTING TO DECENT CHANCE FOR SEVERE WEATHER DURING
THE LATE AFTERNOON AND EVENING...BUT QUESTION IS HOW MUCH MORNING
ACTIVITY WILL AFFECT HEATING AND DESTABILIZATION OVER THE NORTHEAST
CWA...WHERE CLOUDS AND SHOWERS ARE HOLDING ON A LITTLE LONGER THAN
PREVIOUSLY EXPECTED.  HOWEVER THIS MAY ALSO SERVE TO STRENGTHEN LOW
LEVEL BOUNDARY THROUGH DIFFERENTIAL HEATING.  LATEST SFC ANALYSIS
PLACES CENTER OF LOW PRESSURE WEST OF KPIR...WITH A TROUGH/QUASI
WARM FRONT EXTENDING SOUTHEAST TO JUST WEST OF KMHE AND KYKN.

UPDATED EARLIER TO HANG ON TO A FEW LINGERING SHOWERS THROUGH THE
MORNING AS AREA 88DS STILL SHOWING SOME LIGHT ECHOES WITH MID LEVEL
CLOUDS ACROSS THE AREA.  PRETTY MUCH LEFT TIMING OF REDEVELOPMENT
ALONE FOR NOW.

.FSD...NONE

In the hours before

Special weather statement, Jul 24, 7:47 AM CST, 5 hours 46 minutes before
SIGNIFICANT WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
650 AM CDT WED JUL 24 2002

CORRECTED INCONSISTENCY IN HAIL SIZE IN FIRST GROUPING

*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE
PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. ***

.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE WILL MOVE ACROSS THE AREA THIS
MORNING...WITH ANOTHER...MORE SIGNIFICANT SYSTEM MOVING THROUGH LATE
THIS AFTERNOON AND OVERNIGHT.  AN UNSEASONABLY STRONG UPPER LEVEL JET
WILL COMBINE WITH A MODERATELY UNSTABLE AIR MASS TO BRING A CHANCE FOR
SEVERE WEATHER TO THE AREA. ALSO...WITH A SIGNIFICANT TURNING OF THE
WINDS WITH HEIGHT...ROTATING STORMS WILL BE POSSIBLE...ESPECIALLY
OVER EAST CENTRAL SOUTH DAKOTA AND SOUTHWEST MINNESOTA.

SDZ039-040-054>056-060>062-065>067-MNZ071-072-080-081-089-090-097-
098-IAZ001-250500-
KINGSBURY-BROOKINGS-LINCOLN-LYON-MINER-LAKE-MOODY-PIPESTONE-MURRAY-
COTTONWOOD-HANSON-MCCOOK-MINNEHAHA-ROCK-NOBLES-JACKSON-HUTCHINSON-
TURNER-LINCOLN-LYON-
INCLUDING THE CITIES OF...BROOKINGS...PIPESTONE...SLAYTON...SIOUX FALLS...
LUVERNE...WORTHINGTON...ROCK RAPIDS...
650 AM CDT WED JUL 24 2002

* FORECAST THROUGH MIDNIGHT:
  AN AREA OF LOW PRESSURE WILL MOVE INTO EASTERN SOUTH DAKOTA BY
  AFTERNOON. THIS LOW PRESSURE AND ASSOCIATED FRONT WILL SERVE AS THE
  FOCUS FOR THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON. ENVIRONMENTAL
  CONDITIONS SUGGEST THAT SOME OF THE STORMS COULD BECOME VERY
  STRONG...AND HAVE THE ABILITY TO PRODUCE HAIL GOLF BALL SIZE OR
  LARGER...VERY STRONG WIND GUSTS AND LOCALLY VERY HEAVY RAIN.
  AN ISOLATED TORNADO WILL ALSO BE A THREAT. THE BEST CHANCE FOR
  SEVERE WEATHER WILL BE FROM ABOUT 400 PM THROUGH MIDNIGHT.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...GOLF BALL SIZE OR LARGER.
  HEAVY RAIN WITH FLOODING POSSIBLE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS LIKELY AFTER 400 PM.

SDZ038-050-052-053-057>059-063-064-250500-
BEADLE-JERAULD-SANBORN-BRULE-AURORA-DAVISON-GREGORY-CHARLES MIX-DOUGLAS-
INCLUDING THE CITIES OF...HURON...CHAMBERLAIN...MITCHELL...
650 AM CDT WED JUL 24 2002

* FORECAST THROUGH MIDNIGHT:
  AN AREA OF LOW PRESSURE WILL MOVE INTO CENTRAL AND EASTERN SOUTH
  DAKOTA BY AFTERNOON. THIS LOW PRESSURE AND ASSOCIATED FRONT WILL
  SERVE AS THE FOCUS FOR THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON.
  ENVIRONMENTAL CONDITIONS SUGGEST THAT SOME OF THE STORMS COULD BECOME
  VERY STRONG...AND HAVE THE ABILITY TO PRODUCE HAIL UP TO GOLF BALL
  SIZE...VERY STRONG WIND GUSTS AND LOCALLY VERY HEAVY RAIN. THE BEST
  CHANCE FOR SEVERE WEATHER WILL BE FROM ABOUT 400 PM THROUGH 900 PM.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.
  HEAVY RAIN WITH FLOODING POSSIBLE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS LIKELY AFTER 400 PM.

SDZ068>071-IAZ002-003-012>014-020>022-031-032-NEZ013-014-250500-
OSCEOLA-DICKINSON-BON HOMME-YANKTON-CLAY-UNION-SIOUX-OBRIEN-CLAY-
PLYMOUTH-CHEROKEE-BUENA VISTA-DIXON-DAKOTA-WOODBURY-IDA-
INCLUDING THE CITIES OF...SPIRIT LAKE...YANKTON...VERMILLION...ELK POINT...
SIOUX CENTER...SPENCER...LE MARS...STORM LAKE...SIOUX CITY...
650 AM CDT WED JUL 24 2002

* FORECAST THROUGH MIDNIGHT:
  AN AREA OF LOW PRESSURE WILL MOVE INTO EASTERN SOUTH DAKOTA BY
  AFTERNOON. THIS LOW PRESSURE AND ASSOCIATED FRONT WILL SERVE AS THE
  FOCUS FOR THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON. THE ACTIVITY
  IS EXPECTED TO DEVELOP TO THE NORTH AND WEST OF THE AREA...THEN MOVE
  SOUTH AND EAST TONIGHT. SOME OF THE STORMS COULD BE SEVERE AS THEY
  MOVE THROUGH AND MAY ALSO PRODUCE VERY HEAVY RAINFALL. THE BEST
  CHANCE FOR SEVERE WEATHER WILL BE FROM 600 PM THROUGH MIDNIGHT.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.
  HEAVY RAIN WITH FLOODING POSSIBLE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS POSSIBLE AFTER 600 PM.

08
Special weather statement, Jul 24, 10:00 AM CST, 3 hours 33 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 AM CDT WED JUL 24 2002

*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE
PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. ***

.SYNOPSIS...
LOW PRESSURE WAS LOCATED IN CENTRAL SOUTH DAKOTA LATE THIS
MORNING...WITH A DEVELOPING WARM FRONT EXTENDING SOUTHEAST INTO FAR
SOUTHEAST SOUTH DAKOTA.  THE LOW PRESSURE WILL MOVE TO FAR SOUTHEAST
SOUTH DAKOTA BY THIS EVENING...WITH THE WARM FRONT LIFTING NORTHEAST
TO NEAR A LINE FROM SIOUX FALLS TO SPENCER IOWA.  AN UNSEASONABLY
STRONG UPPER LEVEL JET WILL COMBINE WITH A MODERATELY UNSTABLE AIR
MASS...TO BRING A CHANCE FOR SEVERE WEATHER TO THE AREA.  ALSO...
WITH SIGNIFICANT WIND SHEAR IN THE LOWER LEVELS...SOME ROTATING
STORMS WILL BE POSSIBLE.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP WEST OF THE JAMES
VALLEY DURING THE MID AFTERNOON...THEN SPREAD INTO SOUTHEAST SOUTH
DAKOTA...SOUTHWEST MINNESOTA AND NORTHWEST IOWA DURING THE LATE
AFTERNOON.  THE PRIMARY SEVERE WEATHER THREATS ARE VERY LARGE HAIL
IN SOUTHWEST MINNESOTA AND SURROUNDING AREAS...WITH STRONG WINDS A
GREATER POSSIBILITY FARTHER TO THE WEST AND SOUTH.  ISOLATED
TORNADOES WILL ALSO BE POSSIBLE ALONG AND JUST NORTH OF THE WARM
FRONT.

SDZ039-040-055-056-062-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
013-014-250500-
KINGSBURY-BROOKINGS-LINCOLN-LYON-LAKE-MOODY-PIPESTONE-MURRAY-COTTONWOOD-
MINNEHAHA-ROCK-NOBLES-JACKSON-LYON-OSCEOLA-DICKINSON-OBRIEN-
CLAY-
INCLUDING THE CITIES OF...BROOKINGS...PIPESTONE...SLAYTON...SIOUX FALLS...
LUVERNE...WORTHINGTON...ROCK RAPIDS...SPIRIT LAKE...SPENCER...

1100 AM CDT WED JUL 24 2002

* FORECAST THROUGH MIDNIGHT:
  THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS THE AREA LATE THIS
  AFTERNOON AND CONTINUE INTO THIS EVENING. ENVIRONMENTAL CONDITIONS
  SUGGEST THAT SOME OF THE STORMS COULD BECOME VERY STRONG...AND HAVE
  THE ABILITY TO PRODUCE HAIL GOLF BALL SIZE OR LARGER...VERY STRONG
  WIND GUSTS AND LOCALLY VERY HEAVY RAIN. ISOLATED TORNADOES WILL ALSO
  BE POSSIBLE.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...GOLF BALL SIZE OR LARGER.
  ISOLATED TORNADOES POSSIBLE.
  HEAVY RAIN WITH FLOODING POSSIBLE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS LIKELY AFTER 4 PM.

SDZ038-050-052>054-057>061-063>065-068-250500-
BEADLE-JERAULD-SANBORN-MINER-BRULE-AURORA-DAVISON-HANSON-MCCOOK-GREGORY-
CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME-
INCLUDING THE CITIES OF...HURON...CHAMBERLAIN...MITCHELL...
1100 AM CDT WED JUL 24 2002

* FORECAST THROUGH MIDNIGHT:
  SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE MID TO
  LATE AFTERNOON...AND CONTINUE INTO THE EVENING. ENVIRONMENTAL
  CONDITIONS SUGGEST THAT SOME OF THE STORMS COULD BECOME VERY
  STRONG...AND HAVE THE ABILITY TO PRODUCE HAIL UP TO GOLF BALL
  SIZE...VERY STRONG WIND GUSTS AND LOCALLY VERY HEAVY RAIN.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.
  HEAVY RAIN WITH FLOODING POSSIBLE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS LIKELY AFTER 3 PM.

SDZ066-067-069>071-IAZ012-020>022-031-032-NEZ013-014-250500-
TURNER-LINCOLN-YANKTON-CLAY-UNION-SIOUX-PLYMOUTH-CHEROKEE-BUENA VISTA-
DIXON-DAKOTA-WOODBURY-IDA-
INCLUDING THE CITIES OF...YANKTON...VERMILLION...ELK POINT...SIOUX CENTER...
LE MARS...STORM LAKE...SIOUX CITY...
1100 AM CDT WED JUL 24 2002

* FORECAST THROUGH MIDNIGHT:
  SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP NORTH AND WEST OF THE
  AREA LATE THIS AFTERNOON...THEN MOVE SOUTHEAST INTO THE AREA DURING
  THE EVENING. SOME OF THE STORMS COULD BE SEVERE AS THEY MOVE THROUGH
  AND MAY ALSO PRODUCE VERY HEAVY RAINFALL.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.
  HEAVY RAIN.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS POSSIBLE AFTER 5 PM.

The radar

The Sioux Falls radar (KFSD), 114 km away, was scanning. The volume nearest the first event began at 19:35 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dixon

When
July 24, 1:33 PM CST
Where
Dixon County, Ponca
Measured
61 kt (70 mph)
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
42.567, -96.700

Thunderstorm winds caused tree damage, including several large branches down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2002Every state in 2002This day in weather historyWarnings in Nebraska, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5309516.